Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 126, NWS Wichita, KS

May 8, 2003Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2003, 6:39 AM CDT for Woodson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 6:39 AM CDT (11:39 UTC)
Expired
May 8, 2003, 7:45 AM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Woodson County, KS

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 081139
SVRICT
KSC207-081245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
639 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 745 AM CDT.

* AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF YATES CENTER...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR NEOSHO FALLS AROUND 700 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON
COUNTY UNTIL 745 AM CDT.

LAT...LON 3800 9578 3786 9575 3788 9553 3802 9554

$$

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 8, 3:32 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT THU MAY 8 2003

...SIGNIFICANT SEVERE WX OUTBREAK POSSIBLE THIS AFTERNOON AND
EVENING...

TDAY-TNGHT: BY 18Z THIS AFTERNOON SFC LOW SHOULD BE SITUATED
GENERALLY OVER NW KS. THE DRY LINE HAS BEEN PUSHED FURTHER WEST WITH
EACH MODEL RUN OVER THE LAST COUPLE OF DAYS. BY 21Z THIS AFTERNOON,
THE MESO-ETA HAS THE DRYLINE BASICALLY OVER ICT, AND YESTERDAY IT
HAD IT JUST WEST OF CNU. AHEAD OF THE DRY LINE LOOK FOR AROUND 70
DPS. CAPES AT 21Z GENERALLY EAST OF THE TURNPIKE ARE IN THE 4500J/KG
RANGE, WITH NO CIN  ITS INTERESTING THAT THE MESO-ETA DOES NOT
GENERATE PRECIP UNTIL AFTER 00Z. BUT AT 21Z IT DOES JACK UP 700 RHS
ALONG THE DRY LINE, WHICH IM TAKING AS CONVECTIVE ACTIVITY. STORMS
SHUD INITIATE NEAR THE TRIPLE POINT WHICH SHUD GENERALLY BE AROUND
SLN TO EMP. THE WARM FRONT SHUD BE BASICALLY THROUGH MKC, OR JUST
SOUTH. TORNADOES WL BE A THREAT WITH ANY STORMS THAT DEVELOP, EITHER
ALONG THE DRY LINE OR WARM FRONT, DUE TO EXTREME INSTABILITY WITH
PLENTY OF DEEP LAYER SHEAR.  BUT FEEL THE BEST LONG TRACK TORNADO
POTENTIAL WL EXIST WHERE LOW LEVEL WINDS WL BE MORE BACKED, WHICH
SHUD BE CLOSER TO WARM FRONT. HOW THE CONVECTIVE ACTIVITY INTERACTS
WITH THESE FEATURES WL BE THE CHALLENGE FOR THE DAY SHIFT.

FOR ALL STORM CHASERS/SPOTTERS OUT THERE...YOUR REAL-TIME SEVERE
WEATHER REPORTS ARE EXTREMELY VITAL TO US. BE SURE TO RELAY YOUR
SIGHTINGS OF HAIL/WINDS AND ESPECIALLY TORNADOES TO US AT THE NWS OR
LOCAL LAW ENFORCEMENT AGENCIES (AND THEY WL RELAY YOUR REPORTS TO
US). OUR PRIMARY AMATEUR RADIO RADIO FREQUENCY IN SOUTHEAST KS IS
145.13. SECONDARY IS 147.21. AND OVER SOUTH CENTRAL OUT PRIMARY FREQ
IS 146.820.

BY 06Z FRI, MOST OF THE ACTIVITY SHUD BE EXITING THE AREA AND MOVING
INTO WESTERN MO, WHO NEEDLESS TO SAY DOENT NEED ANY MORE SVR WX.

FRI: SFC LOW IS EXPECTED TO BE SITUATED NEAR THE GREAT LAKES REGION
BY 18Z FRI. CWA WL BE ABLE TO DRY OUT FRI AS MAIN UPPER ENERGY
REMAINS OVER THE ROCKIES. WHATS INTERESTING IS THAT THE REALLY RICH
GULF MOISTURE NEVER GETS SHUNTED SOUTH, AND JUST LINGERS OVER SE MO.
THIS WL COME INTO PLAY AS NEXT SYSTEM AFFECTS CWA SAT. ISENTROPIC
LIFT WL INCREASE FRI NGHT. WITH VERY STEEP MID LEVEL LAPSE RATES,
ELEVATED TSRA WL BE POSSIBLE, ESPECIALLY OVER SE KS, WHERE GREATER
MOISTURE WL BE LOCATED.

SAT: STILL LOOKS LIKE AN ACTIVE DAY ACROSS THE MIDWEST, AS MAIN
SHORTWAVE LIFTS OUT OVER THE REGION. A GREATER THAN 100KT UPPER JET
WL ACCOMPANY THIS SYSTEM, AND ATTM SFC TROUGH WL EXTEND FROM EASTERN
KANSAS THROUGH WESTERN IOWA. AT THE SAME TIME A DRY LINE IS EXPECT
TO SURGE OVER EASTERN OKLAHOMA, WITH MID AND UPPER 60S DPS AHEAD OF
THIS FEATURE. CONVECTIVE ACTIVITY WL BE A GOOD BE BET OVER EASTERN
OK, WESTER MO AND WESTERN AK. IN MY CWA EASTERN KANSAS WL HAVE THE
BEST THREAT FOR CONVECTIVE ACTIVITY, WHICH PREV FCST HAS WELL IN
HAND. WITH PLENTY OF LOW LEVEL MOISTURE AND STRONG MID AND UPPER
FLOW, SVR WX WL BE POSSIBLE.

SUN-WED:
ECM AND GFS HAVE BEEN IN DECENT AGREEMENT OVER THE LAST FEW RUNS,
THAT IS UNTIL NOW.

BY 12Z SUN BOTH AGREE ON SFC LOW OVER THE GREAT LAKES REGION LEAVING
CWA IN STRONG CAA. ACTUALLY SUNDAY COULD BE QUITE WINDY. ON MON THE
GFS IS MUCH STRONGER WITH THE UPPER RIDGE OVER THE PAC NW. MEANWHILE
THE ECM TRIES TO SNEAK A CLOSED LOW OVER THIS SAME AREA. REGARDLESS
OF THESE FEATURES CWA SHUD BE ABLE TO DRY OUT MON. BY TUES THE ECM
HAS A STRONG SFC RIDGE OVER CENTRAL PLAINS, WHILE GFS HAS A LOW
FORMING OVER WEST TEXAS. FEEL THAT GFS MIGHT ACTUALLY HAVE A BETTER
HANDLE ON THE EXTENDED, ESPECIALLY AFTER TALKING WITH HPC. THE UKMET
AGREES MUCH MORE WITH THE GFS THEN THE ECM.  SO FOR NOW WL LEAVE
MENTION OF PRECIP IN FOR TUES NGHT AND WED, BUT WL TRIM BACK TO
SLGHT UNTIL CONFIDENCE INCREASES.

FCSTID = 7
ICT   84  57  82  61 /  30  30  10  20
HUT   83  56  81  59 /  10  20  10  20
EWK   84  56  82  61 /  20  30  10  20
EQA   84  57  82  63 /  30  30  10  20
WLD   86  61  84  63 /  30  30  10  30
RSL   79  52  80  56 /  10  10  10  20
GBD   81  54  81  56 /  10  10  10  20
SLN   83  55  81  60 /  20  20  10  20
MPR   84  56  82  61 /  30  30  10  20
CFV   85  65  85  65 /  60  60  10  30
CNU   84  63  83  64 /  60  60  10  30
K88   83  63  84  64 /  60  60  10  30

.ICT...
KS...NONE.

LAWSON
Hazardous weather outlook, May 8, 5:25 AM CDT, 1 hour 14 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE LATER THIS AFTERNOON
FOR LOCATIONS GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE.
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH
PROBABILITY OF PRODUCING VERY LARGE HAIL, WITH A COUPLE TORNADOES
ALSO POSSIBLE, ESPECIALLY OVER SOUTHEAST KANSAS.

STORMS SHOULD INITIATE FIRST WHERE THE DRY LINE AND WARM FRONT
INTERSECT, WHICH WILL GENERALLY BE OVER NORTHEAST KANSAS. LATER IN
THE AFTERNOON, SEVERE STORMS SHOULD BUILD SOUTH ALONG THE DRYLINE
WHICH IS EXPECTED TO BE SITUATED GENERALLY ALONG OR SLIGHTLY JUST
WEST OF THE KANSAS TURNPIKE. STORMS THAT DO DEVELOP ALONG THIS
FEATURE WILL HAVE GOOD POTENTIAL TO PRODUCE VERY LARGE HAIL. WIND
PROFILES WILL PROMOTE ROTATING SUPERCELLS, WHICH MAY RESULT IN A
COUPLE TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BE OVER
SOUTHEAST KANSAS LATER THIS AFTERNOON, AND INTO THE EVENING HOURS.
THIS IS WHERE THE GREATEST AMOUNT OF INSTABILITY WILL BE LOCATED.

FOR ALL STORM CHASERS/SPOTTERS OUT THERE...YOUR REAL-TIME SEVERE
WEATHER REPORTS ARE EXTREMELY VITAL TO US. BE SURE TO RELAY YOUR
SIGHTINGS OF HAIL/WINDS AND ESPECIALLY TORNADOES TO US AT THE NWS OR
LOCAL LAW ENFORCEMENT AGENCIES (AND THEY WL RELAY YOUR REPORTS TO
US). OUR PRIMARY AMATEUR RADIO FREQUENCY IN SOUTHEAST KS IS
145.13. SECONDARY IS 147.21. AND OVER SOUTH CENTRAL OUT PRIMARY
FREQUENCY IS 146.820.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON
AND EVENING AS YET ANOTHER POTENT UPPER WAVE KICKS OUT INTO THE
PLAINS. AT THIS TIME THE GREATEST THREAT FOR SEVERE STORMS SATURDAY
WILL EXIST OVER THE EASTERN HALF OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTH CENTRAL KANSAS,
AND IS LIKELY OVER SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Special weather statement, May 8, 6:10 AM CDT, 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 AM CDT THU MAY 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 295 HAS BEEN CANCELLED FOR
ALL OF CENTRAL, SOUTH CENTRAL, AND SOUTHEASTERN KANSAS. THE
WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:

RUSSELL...SALINE...BARTON...ELLSWORTH...RICE...LINCOLN...
MCPHERSON...RENO...HARVEY...KINGMAN...HARPER...SUMNER...SEDGWICK...
MARION...CHASE...BUTLER...COWLEY...GREENWOOD...ELK...CHAUTAUQUA...
WOODSON...ALLEN...WILSON...NEOSHO...MONTGOMERY...LABETTE.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA.

JMC
Local storm report, May 8, 6:27 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
627 AM CDT THU MAY 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 AM    10 NE ELLSWORTH           KS   1.00 INCH HAIL
05/08/03   ELLSWORTH                      REPORTED BY TRAINED
                                          SPOTTER

0335 AM    RAMONA                    KS   1.25 INCH HAIL
05/08/03   MARION                         REPORTED BY TRAINED
                                          SPOTTER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:34 AM CDTSevere Thunderstorm WarningICTEllsworth41 min
May 8, 4:44 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick61 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningICTChase, Marion63 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningICTCowley, Sumner46 min
May 8, 5:38 PM CDTTornado WarningICTButler67 min
May 8, 5:43 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
May 8, 5:57 PM CDTTornado WarningICTGreenwood63 min
May 8, 6:16 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley44 min
May 8, 6:35 PM CDTSevere Thunderstorm WarningICTElk55 min
May 8, 6:43 PM CDTTornado WarningICTWoodson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.